Michigan, 2003

Heavy Snow in Michigan, December 17, 2003

December 17, 2003 · NWS APX · 2 events in 2 counties and zones

An upper level disturbance moving through southern Michigan intensified lake effect snows in northwest Lower Michigan. Snowfall amounts of 10 to 15 inches were widespread across the Mancelona/Kalkaska/Kewadin area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An upper level disturbance moving through southern Michigan intensified lake effect snows in northwest Lower Michigan. Snowfall amounts of 10 to 15 inches were widespread across the Mancelona/Kalkaska/Kewadin area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 17, 3:40 PM EST, 20 minutes earlier.

Area forecast discussion, Dec 17, 3:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EST WED DEC 17 2003

.SHORT TERM...LOW PRESSURE LOCATED NORTHEAST OF THE STATE WITH SHARP
TROUGH STILL LINGERING BACK THROUGH SW LOWER MI. WATER VAPOR IMAGERY
SHOWING MID LEVEL SHORTWAVE SLOWLY MOVING ACROSS SOUTHERN LAKE HURON
AND INTO SOUTHERN ONTARIO. LAKE EFFECT SNOW SHOWERS STILL GOING
STRONG OVER A GOOD PORTION OF NW LOWER MICHIGAN ALTHOUGH DISCRETE
BANDING STRUCTURE HAS BECOME LESS DISCERNIBLE OVER THE LAST COUPLE
HOURS. MOST INTENSE CONVECTIVE ELEMENTS CONTINUE TO IMPACT KALKASKA
AND ANTRIM COUNTIES BUT INTENSITY HAS PICKED UP A BIT OVER REST OF
BIG 5 COUNTIES AND DOWN INTO ROSCOMMON COUNTY. PHONE CALLS TO
ANTRIM/KALKASKA COUNTY REVEALING A GENERAL 3-5 INCH SNOW
ACCUMULATION SINCE THIS MORNING.

FORECAST CONCERNS FOR TONIGHT CONTINUE TO BE WITH LAKE EFFECT SNOW
SHOWERS/ASSOCIATED ACCUMULATIONS AND HEADLINES.

LITTLE OR NO CHANGE FORECAST IN THE LOW LEVEL THERMAL STRUCTURE
OVERNIGHT KEEPING DELTA TS AROUND |14C|. MESOETA MODEL SOUNDINGS
STILL INSIST ON LOWER INVERSION HEIGHTS OVERNIGHT...BUT SUSPECT THAT
ANY SUBSTANTIAL LOWERING WILL HOLD OFF UNTIL THURSDAY WHEN LOW/MID
LEVEL RIDGING FINALLY BEGINS TO BUILD IN. INVERSION HEIGHTS
ASIDE...BIGGEST CONTRIBUTOR FOR THE HEAVY LAKE EFFECT SNOW SHOWERS
WE HAVE SEEN TODAY SEEMS TO BE THE OVERRIDING SYNOPTIC MOISTURE UP
ABOVE THE INVERSION IN A NEARLY ISOTHERMAL LAYER SITTING AT  -14C.
THIS HAS ALLOWED VERY EFFICIENT SNOWFLAKE PRODUCTION WITHIN THE
CLOUD LAYER AND BEEFED UP SNOW SHOWER INTENSITY. MODEL SOUNDINGS
DEPICT THIS MOISTURE HOLDING ON THROUGH THE EVENING AND FINALLY
DRYING OUT ABOVE THE INVERSION AND -10C ISOTHERM OVERNIGHT. SO
BELIEVE THAT HEAVIER NW LAKE EFFECT SNOW SHOWERS WILL CONTINUE
DURING THE EVENING AND FOCUSING ON THE BIG 5 COUNTIES (PARTICULARLY
IN ANTRIM/KALKASKA COUNTIES) BEFORE LOW LEVEL WINDS VEER TO THE NNW
OVERNIGHT.

WILL GO WITH ANOTHER 3 TO 5 INCHES ACROSS ANTRIM/KALKASKA COUNTIES
AND ANOTHER 2 TO 4 INCHES IN THE SURROUNDING COUNTIES. GIVEN THE
SNOW THAT HAS ALREADY FALLING IN ANTRIM/KALKASKA COUNTIES HAVE
DECIDED UP UPGRADE THE ADVISORY TO A WARNING FOR THOSE COUNTIES.

ADAM

&&

.LONG TERM...MAIN FOCUS THRU FRIDAY WILL BE TIMING THE NEXT CLIPPER
SYSTEM INTO NRN MICHIGAN AND THE AMOUNT OF ENHANCEMENT THIS WILL
PROVIDE IN COMBINATION WITH LAKE CONTRIBUTIONS. MODELS HAVE ACTUALLY
TRENDED TOWARD A COLDER SOLUTION WITH RESPECT TO THE LOW LEVEL CAA
THAT TAKES PLACE IMMEDIATELY BEHIND THE SERIES OF SHORT WAVES
PROGGED TO IMPACT THE REGION BEGINNING LATE THURSDAY NIGHT THROUGH
SATURDAY.

THURSDAY AND THURSDAY EVENING...WEAK RIDGING TEMPORARILY BUILDS INTO
THE WRN GREAT LAKES. SCATTERED SNOW SHOWERS WILL LINGER INTO
THURSDAY MORNING ACROSS WRN SECTIONS OF THE CWA BEFORE DIMINISHING
TO SCATTERED FLURRIES FOR THURSDAY AFTERNOON AND EVENING. WITH
INVERSION HEIGHTS FALLING TO AROUND 3 KFT...FURTHER DRYING AT LOW
LEVELS WITH INCREASING SUBSIDENCE AND 850 MB TEMPS WARMING TO AROUND
-7 TO -8 C...EXPECT LESS THAN AN INCH OF ADDITIONAL ACCUMULATION
THURSDAY MORNING FOR LOCATIONS TARGETED BY N/NW FLOW. EVEN THOUGH
LOW CLOUDS WILL DECREASE...EXPECT SKIES WILL STAY MOSTLY CLOUDY WITH
INCREASING MID LEVEL CLOUD AHEAD OF THE NEXT SYSTEM THURSDAY
AFTERNOON AND EVENING.

LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT...INITIAL SHORT WAVE ENTERS
LAKE SUPERIOR AND UPPER MICHIGAN AFTER 00Z FRIDAY...REACHING OUR CWA
AFTER MIDNIGHT. SYNOPTIC SNOW ON THE FRONT END OF THIS SYSTEM SHOULD
BE MINOR GIVEN A LACK OF DEEP MOISTURE. SIGNIFICANT SNOWFALL WILL
LIKELY WAIT UNTIL LOW LEVEL CAA TAKES PLACE BEHIND THE SYSTEM AND
LAKE CONTRIBUTIONS BEGIN. 850 MB TEMPS DROP FROM -6 C AT 00Z FRIDAY
TO -12 TO -14 C BY 06Z FRIDAY BEHIND THE FIRST SHORT WAVE. ANOTHER
REINFORCING SHORT OF COLD AIR QUICKLY FOLLOWS AS ANOTHER WEAKER
SHORT WAVE MOVES THRU EARLY SATURDAY...WITH 850 MB TEMPS DROPPING
FURTHER TO -18 C BY 15Z FRIDAY. WIND TRAJECTORIES WILL BE NW ACROSS
LAKES SUPERIOR AND MICHIGAN...PROVIDING PLENTY OF UPSTREAM
PRECONDITIONING FOR ACCUMULATING SNOW ACROSS LOCATIONS TARGETED BY
NW FLOW. WILL KEEP A CLOSE EYE ON THIS EVENT FOR THE POTENTIAL OF
SIGNIFICANT ACCUMULATIONS IN THE SNOWBELT REGIONS. IN THE
MEANTIME...WILL STICK WITH LIKELY POPS FOR ERN UPR AND NW LOWER
MICHIGAN COUNTIES.

SATURDAY THROUGH WEDNESDAY...MEDIUM RANGE MODELS ARE SIMILAR THROUGH
12Z MONDAY IN DRIVING THE PERSISTENT UPPER TROUGH OVER THE NE US
NORTHWARD INTO ERN CANADA. MODELS THEN BEGIN TO DIVERGE IN SOLUTION
WITH RESPECT TO THE EVOLUTION OF THE UPPER TROUGH THAT DIGS INTO THE
CENTRAL US DURING THE FIRST PART OF NEXT WEEK. MRF KEEPS THE NRN AND
SRN STREAM PHASED...CLOSING OFF A DEEPENING 500 MB LOW OVER THE
UPPER MISSISSIPPI VALLEY BY 00Z WEDNESDAY...ROTATING THE UPPER LOW
SE THROUGH THE OHIO VALLEY AND THEN PUSHING IT NE INTO NEW ENGLAND
BY CHRISTMAS DAY. SCENARIO DEPICTED BY THE MRF WILL PUMP WARM AIR
BACK WESTWARD INTO MICHIGAN AROUND THE UPPER LOW...WHICH SEEMS A BIT
UNREALISTIC AT THIS POINT. ON THE OTHER HAND...ECMWF DEVELOPS A
SPLIT FLOW BETWEEN THE NRN AND SRN STREAMS...WITH A GREATER EMPHASIS
ON THE SRN STREAM ENERGY. HARD TO SAY IF THIS SOLUTION IS REALISTIC
EITHER. THUS...WILL MAKE ONLY MINOR CHANGES TO THE FORECAST AT THIS
POINT...MAINLY TO EDGE TEMPS UP A COUPLE OF DEGREES. STILL EXPECT A
FAIRLY ACTIVE WEATHER PATTERN REGARDLESS OF WHICH MODEL VERIFIES.
WILL KEEP SCATTERED TO NUMEROUS SNOW SHOWERS IN THE FORECAST THROUGH
SATURDAY AS LAKE EFFECT WINDS DOWN WITH THE BUILDING SURFACE RIDGE
AND ANTICYCLONIC FLOW. NRN MICHIGAN SHOULD SEE A BREAK IN THE ACTION
SATURDAY NIGHT THROUGH SUNDAY EVENING UNDER THE INFLUENCE OF HIGH
PRESSURE. WILL BRING A CHANCE OF SNOW BACK INTO THE FORECAST FOR
OVERNIGHT SUNDAY AND CONTINUE IT THROUGH WEDNESDAY AS THE
AFOREMENTIONED SYSTEM IMPACTS THE WRN GREAT LAKES. WILL DEFINITELY
KEEP AN EYE ON THIS EVENT FOR TRACK...STRENGTH AND TIMING AS THE
CHRISTMAS HOLIDAY DRAWS NEAR.

EME

&&

.APX WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW WARNING
TONIGHT...MIZ021-027.

&&
Hazardous weather outlook, Dec 17, 8:57 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
857 AM EST WED DEC 17 2003

MIZ008-015>036-041-042-181200-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
857 AM EST WED DEC 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE ACROSS PORTIONS OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN...BUT GRADUALLY DIMINISH LATER TODAY AND
TONIGHT. ACCUMULATIONS WILL GENERALLY BE LIGHT ALTHOUGH A FEW AREAS
ALONG AND WEST OF U.S. 131 AND NORTH OF M-72 WILL SEE MODERATE SNOW
ACCUMULATION TODAY. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT SNOW SHOWERS TO INCREASE IN COVERAGE LATER THURSDAY NIGHT AND
CONTINUE INTO SATURDAY MORNING. THE BEST CHANCE FOR ACCUMULATING
SNOWFALL IS WEST OF INTERSTATE 75 OVERNIGHT THURSDAY THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV OR HTTP://CRH.NOAA.GOV/APX (ALL LOWER CASE)

SULLIVAN/ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Kalkaska

When
December 17, 4:00 PM EST to 10:00 PM EST
Where
Kalkaska forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Heavy Snow, Antrim

When
December 17, 4:00 PM EST to 10:00 PM EST
Where
Antrim forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329024, 5329025.